Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Lubbock, TX

May 25, 2021King County, Texas

NWS Lubbock, TX issued this special weather statement at May 25, 2021, 10:31 PM CDT for King County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 10:31 PM CDT (03:31 UTC)
Expired
May 25, 2021, 11:00 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX

County King County, TX

The radar

The Lubbock radar (KLBB), 120 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1874 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

459 
WWUS84 KLUB 260331
SPSLUB

Special Weather Statement
National Weather Service Lubbock TX
1031 PM CDT Tue May 25 2021
 
TXZ037-038-260400-
Dickens TX-King TX-
1031 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DICKENS AND
NORTHWESTERN KING COUNTIES UNTIL 1100 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dumont, or 13 miles west of Guthrie, moving east at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Guthrie and Finney. 

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3352 10063 3370 10066 3383 10041 3356 10027
TIME...MOT...LOC 0331Z 252DEG 22KT 3364 10056 

$$

SINCAVAGE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at May 25, 8:31 PM CDT, 2 hours earlier.

Area forecast discussion, May 25, 8:31 PM CDT, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
831 PM CDT Tue May 25 2021

.UPDATE...
Impressively rich moisture has made its way westward into the
central South Plains with WTM observations showing dewpoints in
the upper 60s and lower 70s as far west as the Littlefield and
Smyer WTM sites. Despite the moisture and very strong
instability, convection has failed to initiate on the retreating
dryline across the South Plains, likely due to weak capping and a
lack of upper support. On either side of the South Plains, deep
convection did erupt over the Texas Panhandle as well as in the
Permian Basin. The northern convection is now approaching Happy,
though it is struggling of late. The more southern activity has
made its way northeastward into the southern Rolling Plains. This
convection is much more robust, as it ingests high theta-e
supporting MLCAPEs around 4000 J/kg. Given the trends, we will
likely be dropping the Severe Thunderstorm Watch for a good chunk
of the CWA shortly, though not across the southeast zones (where
robust convection continues) and across the north, where storms
are still possible.

&&

.PREV DISCUSSION... /issued 651 PM CDT Tue May 25 2021/

AVIATION...
Biggest question mark is whether or not convection will affect
the terminals this evening. Thus far storms have failed to develop
along the dryline located just west of KLBB and KPVW, while storms
have formed further north, to the west of KAMA, and south of
Fluvanna. The ongoing storms will avoid the western terminals, but
explosive storm development could still occur over the next hour
or two in near proximity to KLBB and KPVW. Given this, we have
maintained VCTS at the beginning of the TAFs. KCDS will have a
chance of seeing storms in the area later this evening, around and
after 03Z, but confidence isn't high enough for more than a VCTS
mention. Depending how things play out tonight, there will be a
window for MVFR to IFR cigs Wednesday morning. Have hinted at
this, but not included a broken deck explicitly. Another chance
for thunderstorms will exist late Wednesday afternoon into the
evening.

PREV DISCUSSION... /issued 405 PM CDT Tue May 25 2021/

SHORT TERM...
As of 2PM the predominant area of subsidence aloft was over the
Rolling Plains and moving east with the overnight MCS currently over
east Texas. The stratiform portion of the cumulus field is rapidly
eroding with a prominent outflow boundary stretching from Vigo Park
southeast into Matador to just north of Aspermont. Another outflow
boundary earlier this morning that extended from Muleshoe to
Silverton isn't as clear on radar early this afternoon, but can
still be seen in the surface observations. Both of these boundaries
should be important through the remainder of the afternoon and
evening wrt to convective initiation and evolution. As the
dryline mixes east out of eastern New Mexico through the remainder
of the afternoon, it will first interact with a robust theta e
axis currently extending from Morton southeast to Lake Alan
Henry. The most robust initiation indicated in multiple runs of
the HRRR is expected along and just east of the dryline between
4pm-6pm just west of the I27 corridor. The earlier and more
westward that initiation occurs will decide the extent of
thunderstorm coverage on the Caprock and especially areas
surrounding Lubbock County, where there were pockets of 1-2 inches
of rainfall and localized flooding last night, especially around
Buffalo Springs Lake and east Lubbock.

Farther south along and southwest of the ThetaE axis, dewpoints are
in the mid to upper 60s with pockets of CAPE over 4000J/K
extending from the city of Lubbock down to Lake Alan Henry. With a
robust CU field in place, steep mid level lapse rates exceeding
8.5 C/km and favorable hodographs the farther southeast you go,
all severe hazards are possible where storms initiate and mature.
Eventually storms are expected to be multi-cellular but any
discrete initiation may be supercellular early in their life cycle
and capable of producing very large hail and tornadoes,
especially in the vicinity of the ThetaE axis, where as of 2pm the
Post mesonet station is 81/69 with a light southeast wind.

As convective mode eventually goes upscale later this evening,
another MCS is expected to develop over the southern Rolling Plains
into the I20 corridor by midnight. Strong wind gusts and large hail
will still be a threat as the convection pushes east-southeast out
of area by around midnight. We'll see mild temperatures overnight
with plenty of moisture in place and more favorable upper level
dynamics for strong to severe thunderstorms again tomorrow
afternoon, initiating along the dryline in vicinity of the NM/TX
state line and moving northeast through the evening hours. Most of
the forecast area is highlighted in a 'Slight Risk' by the SPC for
tomorrow, again with all severe hazards possible including tornadoes.

LONG TERM...
Active weather appears likely to stick around through the long term
period as the upper level pattern remains transient and amplified.
Early on Thursday, upper level flow will return to southwesterly as
an upper trough sweeps across the Desert Southwest. With difluence
aloft and an uptick in shear compared to past days, severe weather
appears plausible as the dryline sets up across the western and
central South Plains during the afternoon.

On Friday, flow overhead becomes more zonal as an upper trough
transits over Montana with another, deeper trough rotating through
the Great Lakes. As this occurs, a surface low moving east over the
Ohio Valley combined with the influence of a building ridge over the
Upper Midwest will send a weak backdoor front into our area from the
east on Friday. This setup bears watching, as the surface evolution
combined with ample instability and continued low level moisture
advection Friday may combine to produce a heavy rain and severe
weather threat heading into the holiday weekend.

Saturday, the upper level pattern looks to amplify yet again as
another 500 mb trough moves ashore over Southern California.
Guidance is in relatively good agreement that this trough will slow
its eastward progression over the weekend, with both the GFS and
ECMWF keeping the low lingering in the vicinity of the Four Corners
throughout the weekend. If this turns out to be correct,
southwesterly flow would be present aloft over our area for several
days. With a persistent surface ridge locked in place to our east,
southerly to southeasterly surface flow would continue to pump
moisture into the CWA, with PWATs perhaps near the the percentile
of climatological values. With the upper low lingering to our
west, a sloshing dryline scenario appears plausible this weekend,
leading to thunderstorm chances each afternoon and evening as the
dryline pushes east into the area. Certain specifics of the setup
remain uncertain, such as the magnitude of capping/inhibition and
the effects of overturning from prior convection. However,
instability and shear look to remain generally sufficient to
support severe weather each day. Next week, guidance begins to
differ on the evolution of the upper level pattern, however a
decent signal exists which points to the possibility of
southwesterly upper flow remaining in place, suggesting that
thunderstorm chances continue into the middle of next week.

In terms of practical weather, at this time it appears that this
weekend has the potential to be quite active, with thunderstorm
chances each day. While it is too early to nail down the precise
evolution of how any rain and storms evolve, it does appear that
severe weather, heavy rain, and localized flooding will make an
appearance at some point during the holiday weekend. Stay tuned as
the details evolve over the coming days. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

23/30
Hazardous weather outlook, May 25, 11:56 AM CDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1156 AM CDT Tue May 25 2021

TXZ021>044-261700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1156 AM CDT Tue May 25 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon
across the South Plains as early as 4PM. Multi-cell clusters will be
the primary mode of convection with some supercell potential
possible early in storm evolution. Storm activity will move eastward
during the late afternoon and evening hours. These storms will have
the potential to produce wind gusts up to 70 mph, hail up to two
inches in diameter, perhaps a tornado, and localized flooding due to
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

From Wednesday through Saturday, thunderstorms will be possible
every afternoon and evening capable of producing severe weather and
flooding.

Higher thunderstorm chances will return for the beginning of next
week and continue through at least the middle of the week. Severe
weather and flash flooding will be possible with any storm that
forms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 25, 10:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1031 PM CDT Tue May 25 2021

TXZ037-038-260400-
Dickens TX-King TX-
1031 PM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DICKENS AND
NORTHWESTERN KING COUNTIES UNTIL 1100 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Dumont, or 13 miles west of Guthrie, moving east at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Guthrie and Finney.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.

LAT...LON 3352 10063 3370 10066 3383 10041 3356 10027
TIME...MOT...LOC 0331Z 252DEG 22KT 3364 10056

SINCAVAGE

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:33 PM CDTSevere Thunderstorm WarningLUBGarza, Kent57 min
May 25, 8:02 PM CDTSevere Thunderstorm WarningLUBKent58 min
May 25, 8:13 PM CDTAreal Flood AdvisoryLUBKent59 min
May 25, 8:44 PM CDTSevere Thunderstorm WarningLUBDickens, Kent, King, Stonewall61 min
May 25, 9:08 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent40 min
May 25, 9:22 PM CDTSevere Thunderstorm WarningLUBKent, Stonewall20 min
May 25, 9:24 PM CDTSevere Thunderstorm WarningLUBStonewall36 min
May 25, 9:27 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens63 min
May 25, 10:33 PM CDTSpecial Weather StatementLUBMotley27 min
May 25, 10:48 PM CDTSpecial Weather StatementLUBCottle57 min
May 25, 11:43 PM CDTSpecial Weather StatementLUBHall32 min
May 26, 5:56 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb, Swisher64 min
May 26, 6:17 PM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Floyd, Hale, Lamb, Swisher58 min
May 26, 6:34 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Swisher86 min
May 26, 6:42 PM CDTSevere Thunderstorm WarningLUBBailey, Lamb33 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.